Colorado, 2001

Blizzard and High Wind in Colorado, April 11, 2001

April 11, 2001 · NWS GLD · 4 events in 3 counties and zones

Blizzard conditions persisted, mainly across western Kit Carson and Yuma Counties. Electricity was out in many areas as the winds blew down numerous power poles.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Blizzard conditions persisted, mainly across western Kit Carson and Yuma Counties. Electricity was out in many areas as the winds blew down numerous power poles. It took nearly 2 days to restore full power. The snow and wind reduced visibility to near zero, resulting in the closure of Interstate 70 across Kit Carson County and other major roads. This blizzard also closed down schools for the day. Four to Seven inches of snow was common with higher drifts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 11, 1:40 AM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 11, 1:40 AM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
240 AM MDT WED APR 11 2001

FORECAST CHALLENGES CHANCES AND AMOUNTS OF SNOW IN NW AND TEMPS.

STRONG AXIS OF INSTABILITY THAT BROUGHT SVR WX TO THE EASTERN
PORTIONS OF NW KS HAS FINALLY EXITED STAGE RIGHT. CLOSED UPPER LEVEL
LOW HAS TURNED THE CORNER AND IS MOVING RAPIDLY EAST FROM THE FOUR
CORNERS. NEXT SYSTEM OF CONTENTION IS CURRENTLY MAKING ITS WAY DOWN
FROM THE PAC NW. SFC LOW IS CURRENTLY LOCATED IN SE CO WITH WARM
FRONT EXTENDING INTO NE KS. ALL MODELS ARE HAVING THEIR OWN
INITIALIZATION PROBLEMS AT H85...WITH THE ETA AND NGM DOING SLIGHTLY
BETTER OVERALL. AT H7 THE ETA IS THE BEST IN REGARDS TO
HEIGHTS...WITH THE AVN AND NGM BEING TO SHALLOW. THE NGM AND ETA ARE
ALSO DOING BETTER AT H7. IN REGARDS TO SYSTEM COMING DOWN FROM THE
PAC NW...THE AVN IS HANDLING JET WINDS ASSOCIATED WITH THIS FEATURE.
WILL GO WITH AN ETA EARLY...BLENDING OVER TO THE AVN LATE SOLUTION
FOR TODAYS PACKAGE. THIS IS ALSO SUPPORTED BY TRACKING OF VORT
FEATURES OUT TO 06Z...WHERE THE AVN IS HANDLING W COAST SYSTEM MUCH
BETTER. THIS MAY BE MORE OF A MOOT POINT AS MODELS ARE WASHING THIS
FEATURE OUT AND DEVELOPING A SLIGHTLY PERTURBED SEMI ZONAL FLOW.

TODAY WRAP AROUND WITH GOOD ISENTROPIC LIFT BRINGS WHAT MAY BE AMPLE
PRECIP TO MOST OF THE TRI-STATE AREA. ETA IS STILL SHOWING MASSIVE
SNOWFALL AMOUNTS OF MORE THAN 8 INCHES IN THE NW PORTIONS OF CWA.
STRONG UVVS WILL BE PRESENT...BUT WITH H85 TEMPERATURES IN THE 3-4C
RANGE...DO NOT FEEL THAT THIS WILL BE ENOUGH TO BRING FREEZING LEVEL
LOW ENOUGH TO BRING THE AMOUNTS THAT A GARCIA ANALYSIS AND THE ETA
ARE INDICATING. FARTHER TO THE NW AND IN HIGHER ELEVATIONS WHERE
BOTH LOWER TEMPS AND DPS WILL BE ADVECTED IN AND WHERE THE
DYNAMICALLY LOWERED FREEZING LEVEL WILL CLOSER TO THE SFC WILL PUT
PRECIP AS MOSTLY SNOW. UNDER CLOUD DECK HEATING WILL BE ALMOST NON
EXISTENT AND WILL TAKE H85 TEMPS DOWN MOIST ADIABATICALLY...EXCEPT
IN THE ABOVE MENTIONED AREAS WHERE DYNAMIC COOLING WILL KEEP TEMPS
COOLER. GRADIENT LOOSENS DRAMATICALLY AS SYSTEM HEADS EAST TONIGHT
AND A ONSET OF A MORE DOWNSLOPE COMPONENT OF THE WIND WILL RESULT IN
CLEARING AND DECOUPLING. TOMORROW WEAK MOISTURE FLOW RETURNS TO
AREA. WITH SW KICKING THROUGH LATE AFTERNOON INTO NIGHT WILL KEEP
LOW POPS IN.

THANKS FOR THE COORDINATION PUB AND BOU.

.GLD...WIND ADVISORY FOR ALL OF NORTHWEST KANSAS.

SVEN

In the hours before

Special weather statement, Apr 10, 9:21 PM MST, 5 hours 39 minutes before
COZ090>092-KSZ001-002-013-014-027-028-041-042-110530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1021 PM MDT TUE APR 10 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND KANSAS HAS CANCELLED THE
SEVERE THUNDERSTORM WATCH FOR THE THE FOLLOWING COUNTIES IN EAST
CENTRAL COLORADO...

CHEYENNE...KIT CARSON AND YUMA COUNTIES AND

FOR THE FOLLOWING COUNTIES OF NORTHWEST KANSAS...

CHEYENNE...SHERMAN...WALLACE...GREELEY...WICHITA...LOGAN...THOMAS
AND RAWLINS.

THE LINE OF THUNDERSTORMS THAT HAS CAUSED SEVRAL REPORTS OF LARGE
HAIL HAS MOVED EAST OF THE THE ABOVE MENTIONED COUNTIES. THEREFORE
THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THESE COUNTIES.

SVEN
Local storm report, Apr 10, 9:29 PM MST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1029 PM MDT TUE APR 10 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1018 PM    9 S HILL CITY             KS   1 INCH HAIL
04/10/01   GRAHAM                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1020 PM    4 E ST PETER              KS   1 INCH HAIL
04/10/01   GRAHAM                         REPORTED BY COOPERATIVE
                                          OBSERVER.

1025 PM    4 E ST PETER              KS   1.75 INCH HAIL
04/10/01   GRAHAM                         REPORTED BY COOPERATIVE
        3                                  OBSERVER.
Local storm report, Apr 10, 9:48 PM MST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1048 PM MDT TUE APR 10 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
D
1044 PM    BOGUE                     KS   1 INCH HAIL
04/10/01   GRAHAM                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Apr 10, 9:59 PM MST, 5 hours 1 minute before
KSZ003-004-015-016-029-110530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1059 PM MDT TUE APR 10 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND KANSAS HAS CANCELLED THE
SEVERE THUNDERSTORM WATCH FOR THE THE FOLLOWING COUNTIES IN
NORTHWEST KANSAS...

DECATUR...NORTON...SHERIDAN...GRAHAM AND GOVE.

THE LINE OF THUNDERSTORMS THAT HAS CAUSED SEVRAL REPORTS OF LARGE
HAIL HAS MOVED OUT OF NORTHWEST KANSAS. THEREFORE THE SEVERE
THUNDERSTORM WTCH FOR THE REMAINDER OF NORTHWEST KANSAS HAS BEEN
CANCELLED.

SVEN
Local storm report, Apr 10, 10:46 PM MST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1146 PM MDT TUE APR 10 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0711 PM    7 NW KIT CARSON           CO   1 INCH HAIL
04/10/01   CHEYENNE                       REPORTED BY PUBLIC.

0848 PM    8 W GOVE                  KS   .75 INCH HAIL
04/10/01   GOVE                           REPORTED BY PUBLIC.

0849 PM    9 NW GOVE                 KS   .75 INCH HAIL
04/10/01   GOVE                           REPORTED BY STORM
                                          SPOTTER. HAIL COVERING
                                          THE GROUND.

0922 PM    PARK                      KS   FUNNEL CLOUD
04/10/01   GOVE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0930 PM    8 N QUINTER               KS   .75 INCH HAIL
04/10/01   GOVE                           REPORTED BY STORM
                                          SPOTTER.

0945 PM    QUINTER                   KS   .75 INCH HAIL
04/10/01   GOVE                           REPORTED BY PUBLIC.

0950 PM    1 S QUINTER               KS   1 INCH HAIL
04/10/01   GOVE                           REPORTED BY STORM
                                          SPOTTER.

1018 PM    9 S HILL CITY             KS   1 INCH HAIL
04/10/01   GRAHAM                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1020 PM    4 E ST PETER              KS   1 INCH HAIL
04/10/01   GRAHAM                         REPORTED BY COOPERATIVE
                                          OBSERVER.

1025 PM    4 E ST PETER              KS   1.75 INCH HAIL
04/10/01   GRAHAM                         REPORTED BY COOPERATIVE
                                          OBSERVER.

1044 PM    BOGUE                     KS   1 INCH HAIL
04/10/01   GRAHAM                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard, 1 high wind. Local standard time, as filed.

Blizzard, Cheyenne County

When
April 11, 3:00 AM MST to 11:00 AM MST
Where
Cheyenne County forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Blizzard, Kit Carson County

When
April 11, 3:00 AM MST to 3:00 PM MST
Where
Kit Carson County forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Blizzard, Yuma County

When
April 11, 3:00 AM MST to 3:00 PM MST
Where
Yuma County forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

High Wind, Cheyenne County

When
April 11, 11:00 AM MST to 3:00 PM MST
Where
Cheyenne County forecast zone
Measured
74 kt (85 mph)
Reported by
NEWSPAPER
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Over 50 power poles lost due to high winds.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244384, 5244385, 5244386, 5244383.